Doctor insights on:
Medicine For Pseudomembranous Colitis
Severity: Most of the time not but if mild may be able to treat with probiotics but would not take a chance. Seek help. It can be serious as in life threatening. Www. Drlugo. Com. ...Read more
Infection: Pseudomembranous colitis is an infection of the colon due to overgrowth of a bad bacteria, clostridium difficele. It causes inflammation of the lining of the colon, diarrhea, dehydration, water loss, possibly can result in bacteria and the toxin it produces getting into the blood stream. Usually caused from antibiotics that destroyed the normal bacteria in the colon. Treated with Flagyl or vancomy. ...Read more
Several ways: Pseudomembranous colitis is often caused by a particular bacteria, clostridium difficile, which lives in the colon of many of us in small numbers. The most common pathway to developing pseudomembranous colitis is by taking antibiotics. The antibiotic is thought to alter the balance of colon flora, allowing the c diff to overgrow and make toxin, which causes the illness. ...Read more
C difficile: The C. difficile bacteria tends to overgrow in certain instances, such as when one gets antibiotics that select out for the bacteria. Other risks include being in environments in which the bacteria is prevalent (like nursing homes or hospitals). The toxin made by the bacteria results in the formation of pseudomembranes in the colon. ...Read more
Usually antibiotics: Vancomycin and Metronidazole are the most commonly used; fidaxomicin was recently approved; Rifampin and Rifaximin are also used; non-antibiotic therapies: probiotics containing saccharomyces boulardii have been shown to be of benefit; fecal transplants are very effective in difficult cases; some patients seem to resolve the infection without treatment. ...Read more
I don't know: The details, but this condition is a specific diagnosis that requires a special test. In general it also requires treatment with specific antibiotics because it is an infection caused by c. Difficile. Talk to your doctor who made the diagnosis what he considers best treatment for your condition. ...Read more
One and the Same: Pseudomembraneous colitis, so-named based on its appearance via colonoscopy, is caused by an overgrowth of clostridium difficile in the colon secondary to antibiotic use. Treatment, ironically, involves administering (different) antibiotics. Rarely, life-threatening dilitation of the colon can occur, sometimes requiring emergency surgery. ...Read more
Not likely: There are many other causes of mucus in stool. If that is your only symptom, not likely to be pseudomembranous colitis which is associated with the use of broad spectrum antibiotics. The latter usually causes much more significant symptoms of diearhea with or without bleeding, abdominal pain. If it is suspected, see your doctor for a simple test to make the diagnosis. ...Read more
No: Clostridium difficile colitis seldom if ever resolves without treatment and can be potentially life-threatening. One of the major complications of therapy with antibiotics, and where possible, discontinuance of the antibiotics inducing the illness with aid substantially in the success of therapy against it. ...Read more
Hygeine: C. Difficile is contagious. Use hygiene, hand washing & clean bathroom practices. ...Read more
What happens if taken vancomycin po for pseudomembranous colitis, where would it be absorbed if it does not absorb in the GI tract?
One of the side effects of cephalexin is it can cause pseudomembranous colitis. If you were to give a percentage, how likely is this to happen?
Cannot: Clostridium difficile colitis occurs when you alter the normal colonic flora with antibiotics and it grows out and produces toxin. Whether this happens depends on whether you were previously colonized with this organism, the strain in your colon and other factors. No specific %s are available. Don't use antibiotics unless absolutely necessary. ...Read more
I have been given a 5 day course klindamicin after dental work budapest. I read it had high risk of pseudomembranous colitis. Are short courses safe?
Colitis: Yes, on a short regimen of clindamycin you should be fine. If you suspect pseudomembranous colitis, go to your doctor, they will likely prescribed you metronidazole (flagyl) to help get rid of it. Clindamycin has gotten a bad reputation for causing pseudomembranous colitis but the literature on this shows that clindamycin has about the same change of causing SC as many other commonly used Abs. ...Read more
Lots: Steroids (oral, iv, rectal); sulfasalazine (azulfidine) Mesalamine in various forms (oral, -lialda, asacol, pentasa, apriso, generic; rowasa, (mesalamine) canasa-rectal suppositories or enemas); immunomodulators: 6 mercaptopurine, azathioprine (oral); biologics: infliximab, cyclosporine-iv); antibiotics; probiotics (e.g. Vsl3); surgery. ...Read more
But not very well: Ulcerative colitis is a chronic auto-immune disease. As time passes the chronic inflammation not uncommonly leads to colon cancer. It is manageable, but chronic surveillance and medical management is needed. I would not recommend abandoning current evidence based medical and surgical management. Optimal lifestyle and diet can help, of course. Good luck. ...Read more
Messlamines: This is still the most commonly prescribed and safest long-term medication to be used to treat uc. Important to be compliant and remain on them. There are several brands - ask your doctor to see which one is best for you. ...Read more
Take after meal:
This med should be taken after your meal. Don't take it before as it can cause nausea and stomach upset etc...Also, you may need to take a smaller dose for a few days until your body gets adjusted to it.
You may also ask your doc for an extended-release formulation which may reduce the incidence and severity of side effects.
If these fail, you may need other meds/options.
Good luck. ...Read more
Can this medicine Mesalamine normally used to treat ulcarative colitis be helpful for diabetes. Read on net soemwhere. Thanks?
The best way to improve colitis is by stopping foods like grains, lentils, potatoes based items. Avoid nightshades (peppers, tomatoes, eggs) and milk protein.
Healthy foods: fish, meats, vegetables, avocados, some saturated fat (butter, coconut oil), olive oil are very effective. Probonix probiotic, vitD3 10k IU/day. It takes 1-4 mo to see an improvement. The Paleo Solution by R Wolfe is helpful ...Read more
Is there any chance that the E.histolytica that cause ulcerative colitis to return after taking antiamoebic drug? Could the fsat food be a cuse of it?
Let's clarify: Entamoeba histolytica doesn't cause ulcerative colitis but it can mimic it. It can return whenever you're re-exposed or if the Rx didn't kill all the organisms. "Fast food" isn't the cause of ulcerative colitis. You need to find out what you've got -- especially if it's true ulcerative colitis, being a well-educated patient is key to getting a good outcome. ...Read more
Has leftsided ulcerative colitis. Feel discomfort / irritation inside rectum for few hours after waking up. How to get quick relief? Any medicine?
Can you develop a rash after lon new medicine. My son had rash on back and he was put on balsalazide desodium 5 days ago and medicine works on colitis?
A rash can be a sign: Of a reaction to a medication. You should call the doctor who prescribed it. ...Read more